METHOTREXATE-INDUCED EPIDERMAL NECROSIS
By Gary M. White, MD
Methotrexate-Induced Epidermal Necrosis (MIEN) is a rare toxic side effect of methotrexate use and mimics stevens johnson syndrome/TEN with widespread erosions.
- The average duration between starting methotrexate and MIEN was 34 days in one study [JAAD 2016;77;247].
- Patients are at significantly higher risk for MIEN if the initial dose of methotrexate was > 10 mg/week, the patient is elderly, folic acid was not started as well and if the patient had renal insufficiency/chronic kidney disease.
- Mortality is 10-30%
Widespread erosions, skin detachment and mucosal erosions are typical.
SJS/TEN would show target lesions. Skin biopsy can help differentiate.
Stopping the methotrexate and rapid infusion of leucovorin are indicated. Leukopenia is a poor prognostic sign.
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.